Today the New England Journal of Medicine released, on line ahead of print, a meta-analysis of 42 trials looking at the effect of rosiglitazone on cardiovascular outcomes. The use of rosiglitazone, compared against placebo or other regimens for type 2 diabetes, was associated with a statistically significant increase in myocardial infarction and a non-statistically significant trend toward increased cardiovascular mortality.
This finding begs the question of whether the apparent adverse effect is a class effect of thiazolidinediones (TZDs) or is unique to rosiglitazone. The meta-analysis findings are in contrast to the PROactive study of the other TZD approved in the U.S., pioglitazone, which showed improved cardiovascular outcomes. I commented on PROactive here, here and here. A new analysis of PROactive published in the Journal of the American College of Cardiology (JACC), looking at recurrent MI in the cohort of patients with previous MI (2,445, just under half of the PROactive population) showed a statistically significant reduction in the pioglitazone group. The official PROactive web page contains updates.
Is there an explanation for these apparently disparate effects? It may lie in the fact that while rosiglitazone is a pure PPAR gamma agonist pioglitazone is a mixed PPAR gamma and PPAR alpha agonist. PPAR alpha agonism may confer more favorable lipid effects on pioglitazone. Specifically, while both drugs raise HDLC, pioglitazone has little or no effect on LDLC while rosiglitazone raises LDLC. Pioglitazone seems to lower triglycerides more effectively than does rosiglitazone.
Psaty and Furberg commented on the meta-analysis findings in this editorial. They point out that although ongoing trials may shed favorable light on rosiglitazone, a lack of positive outcome data in the long period since approval in 1999 is concerning, and reach this sobering conclusion: “On the basis of this meta-analysis, however, the possibility of cardiovascular benefit associated with the use of rosiglitazone seems remote.”
More from Kevin M.D.